Long Term Effects of Neuropathy
Hester Hill Schnipper, LICSW, OSW-C Program Manager, Oncology Social Work
AUGUST 18, 2017
This is discouraging. As most of you know, neuropathy can be a side effect of some chemotherapy drugs, most often the Taxanes. Although it does not happen to everyone and although the intensity is highly variable, some people have real difficulties: pain and numbness and an inability to "feel the ground" or to manage some simple hand/finger tasks. It can be quite disabling and frustrating if you can't button your shirt or feel that your balance is really impacted by your foot numbness. Like most other body things, we don't really notice something until it goes wrong. As we walk, we don't appreciate the feeling of the ground or a rug or a ladder underneath our feet--but take away that sensation, and we are really handicapped.
New studies from Ohio State and from Oregon suggest that these effects can persist for years and negatively impact balance and gait. One of the mos frustrating things about cancer and cancer treatment side effects is that there are too often no definitive answers. How long will it take my hair to grow back? We don't know. How long will it take for me to resume my usual energy? We don't know. And how long will it take before my fingers stop tingling and I can feel more secure in my balance? Again, we don't know.
From BreastCancer.org comes this report:
Neuropathy Can Affect Balance,
Gait Even Years After Treatment Ends
Neuropathy is the general term for pain caused by damage to the nerves of the peripheral nervous system. Your peripheral nervous system is made up of the many nerves that bring signals from the brain and spinal cord to other (peripheral) parts of the body, such as the hands and feet. Damage to those nerves can affect the way the body sends signals to muscles, joints, skin, and internal organs. This can cause pain, numbness, loss of sensation, and other symptoms.
For people with breast cancer, the most common cause of peripheral neuropathy is chemotherapy. Chemotherapy medications travel throughout the body, where they can damage the nerves.
An Ohio State University study on people diagnosed with early stage breast cancer found that just one cycle of chemotherapy can affect walking gait and balance, putting people at a higher risk for falls.
The research was published in the July 2017 issue of Breast Cancer Research and Treatment. Read the abstract of “Gait, balance, and patient reported outcomes during taxane based chemotherapy in early stage breast cancer patients.”
Another study done by researchers at the Oregon Health & Science University found that nearly half of women treated with chemotherapy for a variety of cancers had peripheral neuropathy symptoms many years after treatment ended, which increased their risk of falling.
This study was published online on June 6, 2017 in the Journal of Clinical Oncology. Read the abstract of“Falls, Functioning, and Disability Among Women With Persistent Symptoms of Chemotherapy Induced Peripheral Neuropathy.”